Search

Camphor overdose

Definition

Camphor overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or 1-800-222-1222 for a local poison control center.

Alternative Names

Vicks VapoRub overdose

Poisonous Ingredient

  • Camphor
  • Menthol

Where Found

  • Camphorated oil
  • Some moth repellents
  • Topical pain relievers
  • Vicks VapoRub

Note: This list may not be all inclusive.

Symptoms

Home Treatment

Seek immediate medical help. DO NOT make a person throw up unless told to do so by Poison Control or a health care professional.

Before Calling Emergency

Determine the following information:

  • The patient's age, weight, and condition
  • The name of the product (as well as the ingredients and strength if known)
  • When it was swallowed
  • The amount swallowed

However, DO NOT delay calling for help if this information is not immediately available.

Poison Control, or a local emergency number

In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.

What to expect at the emergency room

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms (such as seizures) will be treated as appropriate. The patient may receive:

  • Activated charcoal (if other substances were taken along with the camphor; activated charcoal does not absorb camphor very well)
  • Breathing support
  • Tube through the mouth or nose into the stomach to wash out the stomach (gastric lavage )

Expectations (prognosis)

How well a patient does depends on the amount of poison swallowed and how quickly treatment was received. The faster a patient gets medical help, the better the chance for recovery.

References

Goldfrank LR, ed. . 9th ed. New York, NY: McGraw Hill; 2011.

American Association of Poison Control Centers. Practice Guideline: Camphor Poisoning: An Evidence-Based Practice Guideline for Out-of-Hospital Management. , 2006: Vol. 44; pp. 357–370.

Media

    Encyclopedia content is provided as information only and not intended to replace the advice and instruction from your personal physician.